Tennessee, 2023

Damaging Winds in Tennessee, August 11, 2023

August 11, 2023 · NWS MEG · 2 events in 1 county or zone

Scattered thunderstorms developed across southeast West Tennessee within an axis of very unstable air. There was enough wind shear aloft for some storm organization.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Scattered thunderstorms developed across southeast West Tennessee within an axis of very unstable air. There was enough wind shear aloft for some storm organization. An isolated storm over Hardeman became severe with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 11, 1:44 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 11, 1:44 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
244 PM CDT Fri Aug 11 2023

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 156 PM CDT Fri Aug 11 2023

Additional rain chances return tonight as a Mesoscale Convective
System impacts the northern portions of the Mid-South. Hot and
humid conditions will persist through the weekend with heat
headlines likely needed through Sunday. Cooler air returns Monday
as a cold front impacts the region. Behind the front, expect
temperatures to be in the low to mid 80s with dry conditions
through midweek.

ANS

&&

.DISCUSSION...
(This evening through next Thursday)
Issued at 156 PM CDT Fri Aug 11 2023

Heat index values this afternoon have exceeded Heat Advisory
criteria, resulting in an Excessive Heat Warning for areas of
north Mississippi to southwest Tennessee. Heat Index values in
excess of 110F are possible through 8PM. Limit time outdoors this
afternoon and evening and ensure you have water and a place to
cool down in if you must be outside.

Overnight, CAMs depict an MCS developing over northern Arkansas.
Initial storms will be relatively weak. However, as the sun rises
the airmass will destabilize over the Mid-South. SBCAPE of around
2500 J/kg and bulk shear of around 30 kts will allow storms to
strengthen through mid-morning. A Marginal Risk for severe
weather is in place for a large portion of the area with damaging
winds and small hail the primary threats. Outside of thunderstorm
activity, conditions across the region will be hot as temperatures
reach the low to mid 90s by the afternoon. An Excessive Heat
Warning and Heat Advisory are in place for areas south of I-40
Saturday. Heat headlines may need to be expanded to include more
areas depending on when and where storms fire up.

A hot and rainy pattern will continue through Monday, when an
upper level trough ejects a cold front to the region. Behind this
front, lower temperatures and dewpoints are forecast. Highs
beginning on Tuesday range from the upper 70s to mid 80s. This
cooler trend will continue through Wednesday before winds return
to a southerly direction, advecting warmer temperatures to the
area. Towards the end of the week, guidance is suggesting yet
another frontal passage which could result in another chance for
rain. However, until then conditions are expected to be relatively
dry starting Tuesday.

ANS

&&

.AVIATION...
(18Z TAFS)
Issued at 1207 PM CDT Fri Aug 11 2023

Pretty easy going across the airspace today. Clouds have
lifted back to VFR across the airspace. Tomorrow morning showers
are expected to track in the northern half of the Mid- South
affecting both MKL and JBR through the afternoon hours. There is a
possibility that this line of showers could dip into MEM's
vicinity though current high-res models are not hinting at them
tracking that far south at this time. Winds are expected to go
calm at both MKL and TUP. Currently, guidance is warranting BR at
MKL but not at TUP. BR could develop at TUP though confidence
remains low at this time. Amendments will be made as needed.
Otherwise, winds remain predominantly south/southwest at 5-8kts.

AEH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for ARZ009-018-026>028-
     035-036-048-049-058.

     Heat Advisory from noon to 8 PM CDT Saturday for ARZ035-036-048.

     Excessive Heat Warning from noon to 8 PM CDT Saturday for ARZ049-
     058.

MO...Heat Advisory until 8 PM CDT this evening for MOZ113-115.

MS...Heat Advisory until 8 PM CDT this evening for MSZ001>017-020>024.

     Heat Advisory from noon to 8 PM CDT Saturday for MSZ001>006-008-
     009-014.

     Excessive Heat Warning from noon to 8 PM CDT Saturday for MSZ007-
     010>013-015>017-020>024.

TN...Heat Advisory until 8 PM CDT this evening for TNZ019-020-048>052-
     088>090.

     Heat Advisory from noon to 8 PM CDT Saturday for TNZ053-088>092.

&&

PUBLIC FORECAST...ANS
AVIATION...AEH

In the hours before

Special weather statement, Aug 11, 3:05 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
405 PM CDT Fri Aug 11 2023

TNZ089-090-112130-
Hardeman TN-Fayette TN-
405 PM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of east central Fayette
and central Hardeman Counties through 430 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Whiteville, or 9 miles west of Bolivar, moving east at
25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bolivar, Whiteville, Hickory Valley, Laconia, Hebron, Lisbon, Van
Buren, Middleburg and Shandy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3511 8927 3532 8927 3535 8887 3508 8886
TIME...MOT...LOC 2105Z 267DEG 20KT 3521 8918

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CJC
Special weather statement, Aug 11, 3:09 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
409 PM CDT Fri Aug 11 2023

MSZ005-006-009-112145-
Tishomingo MS-Alcorn MS-Prentiss MS-
409 PM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of northwestern
Tishomingo, northern Prentiss and Alcorn Counties through 445 PM
CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hinkle, or 10 miles southwest of Corinth, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corinth, Booneville, Burnsville, Jumpertown, Glen, Thrashers, Hinkle,
Theo, Leedy, Farmington, Rienzi, Kossuth, Allentown, Hightown,
Strickland, Biggersville, Jobes, Gaston, Gift and Holts Spur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3469 8832 3470 8872 3495 8872 3496 8832
TIME...MOT...LOC 2108Z 270DEG 21KT 3483 8865

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CJC

The radar

The Memphis radar (KNQA), 79 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardeman

When
August 11, 3:46 PM CST to 3:51 PM CST
Where
Hardeman County, 1.11 mi SW of Bolivar
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.257, -89.012

Trees and powerlines were knocked down on Mecklenburg Drive in Bolivar.

Thunderstorm Wind, Hardeman

When
August 11, 3:46 PM CST to 3:51 PM CST
Where
Hardeman County, 1.28 mi NW of Bolivar
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.282, -89.017

Trees and powerlines were knocked down on James Road in Bolivar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133497, 1133498.